The Food and Drug Administration issued a recall notice for the Parkinson’s drug Permax (pergolide) in March 2007 over concerns that it could cause potentially fatal heart problems in some patients. The Permax recall was announced not long after the publication of a study which showed that 23% of patients taking the drug developed serious heart valve problems.
Questions about the safety of Permax had been raised well before the FDA’s decision to recall the drug. In 2006, the agency added a “black-box” warning to Permax’s label after receiving reports of heart valve problems in some patients. The FDA said that some of these patients required valve replacement surgery to repair the damage to their hearts, and that some patients died as a result of their injuries.
In January 2007, two studies published in the New England Journal of Medicine showed that the risk of heart valve problems for patients taking Permax was much higher than had been previously anticipated. One study found that 23% of patients taking Permax developed heart valve problems.
A second study of more than 11,000 patients found that those taking Permax were seven times more likely to develop heart valve problems than with a placebo.
Dr. Bryan Roth of the National Institute of Mental Health compared the damage to the heart that could be caused by Permax to another deadly drug, fen-phen, which was recalled in 1997. Dr. Roth said that the drug could cause the heart valves to thicken so much that they would be unable to close normally.
If you have developed heart valve problems after taking Permax, contact the law office of Hissey Kientz to learn more about how to protect your legal rights. You can reach us by calling toll-free at (866) 275-4454, or by filling out the free case evaluation form to the right of this page.